Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 25, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 3, 2025, 3:27 PM EDT for Ocean County, New Jersey. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2025, 3:27 PM EDT (19:27 UTC)
- Expired
- May 3, 2025, 3:50 PM EDT
- In force
- 23 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ocean County, NJ
The radar
The Philadelphia radar (KDIX), 27 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
998
WUUS51 KPHI 031927
SVRPHI
NJC029-032015-
/O.NEW.KPHI.SV.W.0025.250503T1927Z-250503T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
327 PM EDT Sat May 3 2025
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Ocean County in southern New Jersey...
* Until 415 PM EDT.
* At 327 PM EDT, a severe thunderstorm was located over Bamber Lake,
or 7 miles southwest of Toms River, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Silver Ridge, Leisure Village, Point Pleasant, Bay Head, Holiday
City, Dover Beaches North, Holiday City South, Point Pleasant
Beach, Pleasant Plains, Island Heights, Holiday Heights, Leisure
Village East, Dover Beaches South, Beachwood, Crestwood Village,
Holiday City-Berkeley, Bamber Lake, Gilford Park, Brick Township,
and South Toms River.
This includes Garden State Parkway between mile markers 72 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mount Holly NJ.
&&
LAT...LON 4008 7397 3996 7397 3978 7427 3992 7443
4011 7416 4010 7415 4013 7412 4012 7409
4009 7407 4010 7405
TIME...MOT...LOC 1927Z 228DEG 26KT 3991 7428
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPS2 follow-up statements
846
WWUS51 KPHI 031940
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
340 PM EDT Sat May 3 2025
NJC029-032015-
/O.CON.KPHI.SV.W.0025.000000T0000Z-250503T2015Z/
Ocean NJ-
340 PM EDT Sat May 3 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN OCEAN COUNTY...
At 340 PM EDT, a severe thunderstorm was located over Toms River,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to roofs,
siding, trees, and power lines is possible.
Locations impacted include...
Leisure Village, Point Pleasant, Gilford Park, Brick Township, Bay
Head, Toms River, Dover Beaches North, Point Pleasant Beach, Pleasant
Plains, Mantoloking, Island Heights, Seaside Heights, Leisure Village
East, Dover Beaches South, South Toms River, Beachwood, Leisure
Village West-Pine Lake Park, Brielle, and Holiday City South.
This includes Garden State Parkway between mile markers 81 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mount Holly NJ.
&&
LAT...LON 3995 7398 3992 7403 3988 7415 4000 7426
4011 7409 4009 7407 4010 7404 4008 7397
TIME...MOT...LOC 1940Z 236DEG 31KT 3997 7414
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPS487
WWUS51 KPHI 031950
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
350 PM EDT Sat May 3 2025
NJC029-031959-
/O.CAN.KPHI.SV.W.0025.000000T0000Z-250503T2015Z/
Ocean NJ-
350 PM EDT Sat May 3 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OCEAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.
LAT...LON 3995 7398 3992 7403 3988 7415 4000 7426
4011 7409 4009 7407 4010 7404 4008 7397
TIME...MOT...LOC 1948Z 228DEG 26KT 4002 7407
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:15 PM EDT, 12 minutes earlier.
Area forecast discussion, May 3, 3:15 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 315 PM EDT Sat May 3 2025 .SYNOPSIS... A cold front will gradually work its way into the region tonight into Sunday before settling just to our south into Monday. An expansive upper level system over the Ohio Valley will direct several pieces of energy across our area through Tuesday resulting in unsettled weather. The system will gradually move out of the region Tuesday night and Wednesday. A cold front will then move across our region Thursday into Friday with high pressure building nearby during Saturday. && .NEAR TERM /THROUGH SUNDAY/... As of early this afternoon, low pressure has moved into Atlantic Canada with a trailing cold front extending south and west through eastern NY and then on into PA. This front then connects to a new surface low developing near Kentucky. This low is associated with an upper level trough that is in the process of closing off into a closed low. This set up has our area in the warm sector with temperatures for most areas rising into the 80s due to the SW flow and solar insolation. There has been an initial weak impulse aloft that's fueled some convection that's grazed our Pocono zones into NW NJ. But as of just after 2 PM, this initial round was moving out of the area into NY State. Some additional cells could develop in its wake over NE PA into NW NJ but it appears at this time that the threat for more widespread showers and storms will be more so towards late this afternoon into the first half of this evening as convection developing to our south and west moves northeast and strengthens. The highest threat for storms looks to be near and especially NW of the I-95 corridor. With ML CAPEs maxing out around the 1000-1500 j/kg range along with Bulk shear of 35-40 knots and steep low level lapse rates, damaging winds looks to be the biggest threat. Storms are likely to be some discrete cells tending more towards multi-cell clusters with time and possibly one or more short line segments. Given the strong shear and relatively high CAPE, some storms could take on supercellular characteristics and these could produce some large hail. An isolated tornado will also be possible. The highest threat both for showers/storms as well as any severe weather will be over eastern PA into NW NJ where the Storm Prediction Center continues to carry a SLIGHT risk of severe weather. Much of this area is also in a MARGINAL risk for excessive rainfall that could bring localized flash flooding. The front to our north will dip southward into our northern zones into early this evening helping to trigger the convection but then it should start to nudge back slightly north overnight. As a result, by late this evening into the overnight convection will tend to diminish from south to north. It will be a mild and humid night with lows for most areas not dropping below the 60s. By sunrise Sunday, a large area of low pressure both at the surface and aloft will be slowly churning over the midwest. Latest indications are that there will be a wave of upper level energy associated with this system that will pivot through the area from SW to NE through roughly the 12-18z timeframe. This means it actually looks to be the mid morning into the early afternoon that will be more favored for widespread rain/showers, possibly heavy at times. Cloud cover will be quite widespread by this time and also due to the earlier timing during the day the severe weather threat looks low as instability may be quite minimal. That said, PWATs around 1.5 inches along with nearly saturated profiles could still result in some localized flooding and even flash flooding. By the latter half of the afternoon, showers/storms look to diminish from SW to NE meaning the end of the day could actually be mostly dry. Cloud cover along with more marine influence due to the flow being more SE will keep it cooler compared to today with highs generally in the 70s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Unsettled as spokes of energy move through ahead of a closed low. A closed low will become nearly stationary over the Ohio Valley through Monday night, before it shifts northeastward during Tuesday and Tuesday night. Surface low pressure will meander under the closed low in the Ohio Valley and then travel with it through Tuesday night. A cold front looks to settle across our area into Sunday before shifting just to our south into Monday. Shortwave energy rotating around the closed low will lead to times of showers and some thunderstorms. This should result in clouds dominating and with the winds turning southeasterly, the instability looks to be limited. The southeasterly flow should lead to a more focused area of some heavier showers at times across areas northwest of the I-95 corridor. It is in these areas where several inches of rain may fall through Tuesday night. Showers and some thunderstorms should tend to increase at times Sunday night through late Monday as some stronger forcing arrives. While some elevated instability will lead to isolated to scattered thunderstorms, the lower instability due to onshore flow should significantly limit the severe thunderstorm risk. Given deeper moisture occurring and that showers and thunder should occur within clusters with even some locally training cells, there is a local flash flood risk. This will be greatest where heavier cores train over the same area tied with higher hourly rainfall rates. There should be breaks in between rounds of more organized convection, and this should limit the flash flood threat overall. May concern is in the urbanized areas where higher hourly rainfall rates will result in more efficient runoff. High temperatures both Monday and Tuesday are forecast to be in the 60s and 70s across the region. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Summary...Mild to warm conditions, although cooling may occur to end the week for a time. Precipitation chances are forecast to be lower. Synoptic Overview...A closed low is forecast to be weakening and lifting out of the Northeast during Wednesday. Another upper-level trough looks to be quick on its heels as it moves into the Northeast Thursday, which may amplify quite a bit Friday before starting to lift out into Saturday. At the surface, a cold front is forecast to cross our area late Wednesday into Thursday then high pressure starts to build nearby later Friday into Saturday. For Wednesday and Thursday...A closed low is forecast to weaken and open up during Wednesday as it lifts across the Northeast. This will continue to take a cold front offshore with weak high pressure well to our southwest. Another upper-level trough however looks to quickly move into the Northeast Thursday and this should usher in another cold front later Wednesday night into Thursday across our area. Some shower and thunderstorm activity may accompany this front, however the details are a bit uncertain as the timing will play a role especiallly regarding the magnitude of the instability. High temperatures each afternoon are forecast to be in the low to mid 70s, although cooler in the higher elevations and right along the coast. For Friday and Saturday...The aforementioned upper-level trough may amplify quite a bit across the Northeast and Mid-Atlantic regions during Friday. This would deliver a much cooler air mass across the area and with the colder air aloft there is some potential for some instability driven showers during the day Friday. If the trough does indeed become rather amplified with a much colder air mass aloft, then some low-topped convection would be possible pending enough instability (some hail potential?). The trough looks to lift out during Saturday with moderating temperatures. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of this afternoon...Mainly VFR except potential for some scattered showers/storms affecting areas mainly north of the I-95 corridor after 21z. If any move over a TAF site they could briefly bring visbys down to IFR and also produce some strong winds. Otherwise, SW winds 10 to 15 gusting 20 to 25 knots. Moderate confidence. Tonight...Scattered showers/storms linger into the evening and again will be focused mainly near and especially north of the I-95 terminals. Once again, sub VFR likely if any storms move over TAF sites but otherwise VFR through most of the evening. Ceilings will begin to lower towards 12Z from west to east, with MVFR or perhaps IFR becoming increasingly likely. South to SE winds around 5 to 10 knots. Moderate confidence. Sunday...Rain/showers fairly widespread in the morning through the early afternoon along with some possible embedded storms. Mainly MVFR cigs with even some times of IFR possible. South to SE winds around 10 knots. Moderate confidence. Outlook... Sunday night through Tuesday...Periods of sub-VFR conditions with several rounds of showers and some thunderstorms. Wednesday and Thursday...Mainly VFR. && .MARINE... A Small Craft Advisory remains in effect for the Atlantic coastal waters to 7 AM Sunday. South wind 15-20 kt with gusts to 30 kt and seas 4-6 ft expected. Rain showers and isolated storms are also possible tonight. For Sunday, conditions will still be right around or just below marginal Small Craft Advisory levels with south to southeast winds around 15 to 20 knots and seas 4-5 feet. This means it's possible the Small Craft Advisory may need to be extended. Outlook... Sunday night...The conditions are anticipated to be below Small Craft Advisory criteria. Monday and Tuesday...Small Craft Advisory conditions possible. Wednesday...The conditions are anticipated to be below Small Craft Advisory criteria. Thursday...Small Craft Advisory conditions may develop later at night, especially on the ocean zones. && .HYDROLOGY... Several waves of wet weather look to begin through tonight and persist into Tuesday. Several inches of rain may fall in some locations, however timing and location will be critical to determine if any flooding issues arise. If higher convective hourly rainfall rates occur in any location in a short period of time, especially over the urbanized areas, there will be an increasing localized flash flooding risk due to more efficient runoff. Fortunately, we are coming off an extended dry spell, particularly northwest of I-95 where indications suggest the heaviest rain may end up falling. For the time being, we will continue to monitor trends in the guidance. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 7 AM EDT Sunday for ANZ450>455. && SYNOPSIS...Gorse/RCM NEAR TERM...Cooper/Fitzsimmons SHORT TERM...Gorse/RCM LONG TERM...Gorse AVIATION...Fitzsimmons/Gorse MARINE...Fitzsimmons/Gorse HYDROLOGY...PHI
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:33 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 27 min |
| May 3, 3:28 PM EDT | Special Marine Warning | PHI | 22 min | |
| May 3, 4:38 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon | 52 min |
| May 3, 5:21 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Somerset | 39 min |
| May 3, 6:46 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth, Ocean | 24 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.